Mother Accused of Giving a Child with Type 1 Too Much Insulin

Social workers said the child had an extremely high amount of synthetic insulin in her system.



Most parents of children with Type 1 diabetes display quiet heroism as they take on the 24/7 task of blood sugar management for their little ones. Their selflessness makes news of a parent who stands accused of trying to poison her child with insulin all the more abhorrent.

Deva Young has been arrested in Cleveland for felonious assault and third-degree felony child endangerment, according to a Cleveland.com report. Ms. Young was taken into custody after social workers told Cleveland police that they suspected she had intentionally given her daughter with Type 1 diabetes an extremely high amount of insulin.

Read: Parents Who Withheld Insulin Guilty of First-Degree Murder.

Her ex-husband has sworn in a court affidavit that this was not the first time the mother has done this; the six-year-old girl had been hospitalized from insulin overdoses in the past, he attested. A judge has granted the father custody of the girl and a pair of three-year-old siblings. No information was given in the report about the girl’s health after her hospitalization. Ms. Young is being held in a Cleveland jail on a $150,000 bond.

The initial report on Ms. Young’s arrest leaves some questions unanswered. For one, the social workers told police that the six-year-old had between 12 times and 77 times the amount of synthetic insulin that should have been in her system. That’s a large range, although it may reflect the difficulty of measuring insulin in the blood after the fact.

Although Ms. Young stands accused of these crimes, the state would have to prove she had the intention of making her daughter overdose, as well as the opportunity. The enormous amount of insulin in the girl’s system and the father’s affidavit seem to cast doubt on a possible defense that the overdose was accidental. However, it would be good to know whether the girl was on pump therapy, as mechanical failure could potentially cause an accidental overdose of insulin.

Insulin Nation will continue to follow this case as it works its way through the judicial system. If you believe someone is neglecting medical treatment for a child or hurting a child with medical treatment, please share your concern with local social service officers or call the Childhelp National Child Abuse Hotline at 1-800-4-A-Child (1-800-422-4453). If calling the hotline, which is available in the U.S. and Canada, know that there are operators available 24/7 and they have access to interpreters in 170 languages.

Thanks for reading this Insulin Nation article. Want more Type 1 news? Subscribe here.

Have Type 2 diabetes or know someone who does? Try Type 2 Nation, our sister publication.

Sponsor

Sponsor

Share this Article:

Craig Idlebrook is a past editor for Insulin Nation, Type 2 Nation, and Información Sobre Diabetes. He is now the community engagement and content manager for T1D Exchange.